Pennsylvania, 2010

Winter Storm in Pennsylvania, February 9 to 10, 2010

February 9 to 10, 2010 · NWS CLE · 3 events in 3 counties and zones

An area of low pressure centered over Tennessee at daybreak on February 9th moved rapidly northeast during the day. By early evening, the low was centered over Central Ohio.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$650,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure centered over Tennessee at daybreak on February 9th moved rapidly northeast during the day. By early evening, the low was centered over Central Ohio. The low moved across northwestern Pennsylvania just after midnight on the 10th before shifting to the east coast later in the day. Snow associated with this low spread into northwestern Pennsylvania during the early afternoon hours of the 9th. Mainly light snow fell during the afternoon and evening hours of the 10th. Winds eventually became westerly off of Lake Erie early on the 10th which helped to enhance the snowfall. The snow intensity picked up greatly during the early morning hours of the 10th with periods of moderate to heavy snow then reported into the afternoon of the 10th. The snow eventually tapered off during the early evening hours of the 10th. Snowfall totals on the 9th and 10th exceeded 10 inches over portions of Erie and Crawford County. In addition, winds gusted to as much as 25 mph from the late evening hours of the 9th through the early morning hours of the 10th. The winds and snow combined to create considerable blowing and drifting. Travel was difficult during this storm and many accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 9, 10:51 AM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 9, 10:51 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1051 AM EST TUE FEB 9 2010

.SYNOPSIS...
LOW PRESSURE STRENGTHENING OVER THE LOWER MISSISSIPPI VALLEY WILL
MOVE NORTHEAST ACROSS NORTHERN OHIO TONIGHT. THE LOW WILL WEAKEN
ON WEDNESDAY AS ANOTHER LOW STRENGTHENS ALONG THE EAST COAST. A
NORTHWESTERLY FLOW OF COLDER AIR WILL THEN LINGER OVER THE AREA
INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

CURRENT FORECAST LOOKS VERY GOOD SO ONLY MINOR CHANGE PLANNED FOR
THE MORNING UPDATE. WILL LOWER MAX TEMPERATURES A FEW DEGREES AWAY
FROM THE LAKE SHORE WHERE STEADY SNOW IS FALLING. CURRENT SNOW
FORECAST FOR THE AFTERNOON LOOKS REASONABLE GIVEN THE LATEST
EXAMINATION OF SATELLITE AND RADAR. SATELLITE IMAGERY SHOWS A WELL
DEFINE MOISTURE PLUME EXTENDING FROM NORTH OF THE LAKE ERIE TO GA
WITH A LARGE SNOW SHIELD EXTENDING FROM EASTERN LOWER MI THROUGH
MOST OF OHIO TO KY. KCLE RADAR HOURLY SNOWFALL ESTIMATES SHOW
SNOWFALL RATES OF 0.5 TO OVER 1.0 INCH PER HOUR SE OF TOL WHICH
MAY BE OVER DONE. EXPECT AFTERNOON ACCUMULATIONS OF 2 TO 4 INCHES
OVER THE WEST WITH LESSER AMOUNTS NEAR AN INCH NEAR ERI.

HAVE SOME CONCERN AMOUNT SNOWFALL ACCUMULATIONS TONIGHT OVER THE
SOUTHEAST PORTION OF THE AREA AS A DRY SLOT IS EXPECTED TO MOVE IN
AND GREATLY DIMINISH SNOWFALL FOR A TIME. WILL EXAMINE THIS
CLOSELY WITH THE AFTERNOON PACKAGE.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
THE SNOW WILL BEGIN TO END FROM WEST TO EAST WEDNESDAY AFTERNOON
AS THE LOW PRESSURE WEAKENS AND GETS WRAPPED UP INTO ANOTHER LOW
PRESSURE STRENGTHENING OFF THE NEW JERSEY COAST. SNOW COULD STILL
BE MODERATE TO HEAVY ESPECIALLY OVER EASTERN AREAS WEDNESDAY
MORNING AS THE LOW EXITS BUT THE UPPER LEVEL LOW IS STILL MOVING
THROUGH THE UPPER OHIO VALLEY. WINDS ARE ALSO GOING TO BE
INCREASING DURING THE DAY TOMORROW CAUSING BLOWING AND DRIFTING
SNOW...SO EVEN WITH SNOWFALL TAPERING OFF WINDS WILL LIKELY HAVE
ENOUGH OF IMPACT TO WARRANT THE WARNINGS/ADVISORIES TO CONTINUE THROUGHOUT
MUCH OF THE DAY. LAKE EFFECT SNOW SHOWERS THEN LIKELY INTO FRIDAY
WITH MOST OF THIS IN THE TRADITIONAL SNOWBELT BUT FLURRIES OR
SCATTERED SNOW SHOWERS CAN'T BE RULED OUT ELSEWHERE.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
NORTHWEST FLOW TO CONTINUE THROUGH THE EXTENDED PERIOD WITH
WEAK SHORT WAVES MOVING ACROSS THE AREA SATURDAY AND SUNDAY
EVENING. THIS WILL RESULT IN SOME PATCHY LIGHT SNOW AND SOME
LAKE EFFECT FLURRIES EACH DAY SATURDAY THROUGH MONDAY.

TEMPERATURES WILL REMAIN BELOW NORMAL WITH HIGHS MOSTLY IN THE 20S
TO LOWER 30S AND LOWS IN THE TEENS. SOME SINGLE DIGIT LOWS STILL
POSSIBLE WHEN CALM WINDS AND CLEAR/PARTLY CLOUDY NIGHTS OCCUR.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
STORM SYSTEM APPROACHING FROM THE MIDWEST WILL SPREAD SNOW
ACROSS THE FORECAST ROUTES TODAY. DURING THIS TAF PERIOD EXPECT
CEILINGS AND VISIBILITIES TO BECOME PROGRESSIVELY LOWER TO IFR
OR NEAR IFR CONDS. THESE CONDS HAVE BEEN STARTING ABOUT 1 HOUR
OR SO AFTER THE SNOW INITIALLY STARTS.

LOW STRATO-CUMULUS CLOUDS OFF THE LAKE AT KERI STILL HOLDING-
ON...BUT SHOULD GRADUALLY DISSIPATE THIS MORNING. WINDS BECOMING
MORE EASTERLY AND INCREASING TO 10 TO 15 MPH THIS AFTERNOON AND 10
TO 20 MPH TONIGHT AND BECOMING NORTHWEST 15 TO 25 MPH WITH GUSTS
ON WEDNESDAY.

THE SNOW SHOULD BE COVERING MOST OF MY TAF SITES BY 14Z THIS
MORNING....AND ABOUT 15Z-16Z AT KERI.

.OUTLOOK...MVFR/IFR TUESDAY NIGHT AND WEDNESDAY WITH OCCASIONAL
SNOW. LAKE EFFECT SNOW SHOWERS WILL PERSIST NE OH/NW PA THURSDAY.

&&

.MARINE...
LARGE HIGH PRESSURE MOVES EAST OF THE FORECAST AREA LIGHT WINDS
WILL GIVE WAY TO INCREASED EASTERLY WINDS THIS AFTERNOON IN
ADVANCE OF AN APPROACHING LOW PRESSURE CENTER.  THE LOW PRESSURE
CENTER IS EXPECTED TO MOVE ACROSS LAKE ERIE ON LATE TUESDAY NIGHT
INTO WEDNESDAY. WINDS WILL TURN TO THE NORTHWEST AND INCREASE TO
30 KNOTS WEDNESDAY ON THE BACK SIDE OF THE LOW PRESSURE CENTER.  FOR
NOW WILL KEEP WINDS AT 30 KNOTS...BUT CAN NOT TOTALLY RULE OUT THE
CHANCE OF GALES LATE WEDNESDAY. WINDS DROP TO 10 TO 20 KNOTS BY
FRIDAY AS THE GRADIENT BEGINS TO WEAKENS. A NORTHWEST TO WESTERLY
FLOW WILL LAST THROUGH THE WEEKEND DUE TO A LONG WAVE TROUGH SETS UP
OVER THE GREAT LAKES REGION.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR OHZ003-
     006>013-017>023-027>033-036>038-047.
     WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR OHZ014-
     089.
PA...WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR
     PAZ001>003.
MARINE...NONE.

&&

SYNOPSIS...RANDEL
NEAR TERM...REL
SHORT TERM...RANDEL
LONG TERM...BC
AVIATION...BC
MARINE...BC
Hazardous weather outlook, Feb 9, 4:06 AM EST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
406 AM EST TUE FEB 9 2010

OHZ003-006>013-017>023-027>033-036>038-047-100915-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
406 AM EST TUE FEB 9 2010

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ014-089-PAZ001>003-100915-
ASHTABULA INLAND-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
406 AM EST TUE FEB 9 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-100915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
406 AM EST TUE FEB 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Crawford

When
February 9, 12:00 PM EST to February 10, 6:00 PM EST
Where
Crawford forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Snow began in Crawford County around midday on February 9th. Mainly light snow was reported during the afternoon and evening hours of the 9th. Winds eventually became westerly off of Lake Erie around midnight on the 10th which helped to enhance the snowfall. The snow intensity picked up greatly during the early morning hours of the 10th with periods of moderate to heavy snow then reported into the early afternoon hours of the 10th. The snow eventually tapered off during the early evening hours of the 10th. Snowfall rates at times exceeded an inch per hour with visibilities less than a half mile. Snowfall totals on the 9th and 10th ranged from 8 to 10 inches over much of Crawford County with most of the accumulation occurring on the 10th. Storm total reports received from snow spotters included: 11.1 inches at Titusville; 10.5 inches at Meadville; 9.7 inches near Canadohta Lake and 9.0 inches at Crossingville. In addition, winds gusted to as much as 25 mph from the late evening hours of the 9th through the early morning hours of the 10th. The winds and snow combined to create considerable blowing and drifting. Travel was difficult during this storm and several accidents were reported.

Winter Storm, Southern Erie

When
February 9, 1:00 PM EST to February 10, 6:00 PM EST
Where
Southern Erie forecast zone
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Snow began in Erie County during the early afternoon hours of February 9th. Mainly light snow was reported during the afternoon and evening hours of the 9th. Winds eventually became westerly off of Lake Erie around midnight on the 10th which helped to enhance the snowfall. The snow intensity picked up greatly during the early morning hours of the 10th with periods of moderate to heavy snow then reported into the early afternoon hours of the 10th. The snow eventually tapered off around sunset on the 10th. Snowfall rates at times exceeded an inch per hour with visibilities less than a half mile. Snowfall totals on the 9th and 10th ranged from 8 to 12 inches over inland Erie County with most of the accumulation occurring on the 10th. Storm total reports received from snow spotters included: 11.6 inches at Franklin Center; 10.2 inches at Corry and 9.5 inches at Colt Station. In addition, winds gusted to as much as 25 mph from the late evening hours of the 9th through the early morning hours of the 10th. The winds and snow combined to create considerable blowing and drifting. Travel was difficult during this storm and several accidents were reported.

Winter Storm, Northern Erie

When
February 9, 2:00 PM EST to February 10, 5:00 PM EST
Where
Northern Erie forecast zone
Property damage
$200,000
Reported by
Official NWS Observations
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Snow began in Erie County during the early afternoon hours of February 9th. Mainly light snow was reported during the afternoon and evening hours of the 9th. Winds eventually became westerly off of Lake Erie around midnight on the 10th which helped to enhance the snowfall. The snow intensity picked up greatly during the early morning hours of the 10th with periods of moderate to heavy snow then reported into the early afternoon hours of the 10th. The snow eventually tapered off around sunset on the 10th. Snowfall rates at times exceeded an inch per hour with visibilities less than a half mile. Snowfall totals on the 9th and 10th ranged from 8 to 10 inches over northern Erie County with most of the accumulation occurring on the 10th. Officially, 10.0 inches of snow was measured at Erie International Airport during this event. A snow spotter in Lake City measured a storm total of 9.6 inches with 9.0 inches reported in Mill Creek Township. A spotter in Fairview also measured a total of 9.0 inches. In addition, winds gusted to as much as 25 mph from the late evening hours of the 9th through the early morning hours of the 10th. The winds and snow combined to create considerable blowing and drifting. Travel was difficult during this storm and several accidents were reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyWarnings in Pennsylvania, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214547, 214544, 214543.